Tuesday, September 02, 2014

Wednesday, April 29, 2009 Kelly, Community Member, asks

Q: Need Help w/ Son's Behavior first thing in the morning.

My son w/ ADHD is waking up defiant and angry. Of course, we pill him right away but, how do we cope with this behavior every morning?  We discipline him immediately.  Any suggestions?

Answer This
Answers (7)
Mooma, Community Member
4/30/09 5:15pm

I dont know how old your son is but I will share our experience. our son is now 14 and we had similar issues for quite a while. We had held off from medicating for some time and started doing Neur-biofeedback and a program called David Pal (mind alive inc.). David Pal was a treatment that involved my darning glasses and a head set on him even as he slept. (most adhd kids are such sound sleepers that theydon't wake easily). The treatment program lasted about 25 min. and woke up his brain enough that when I went into to wake him up he was much more alert and able and willing to hear me and respond appropriately. We started this when he was 9 and found it very effective! We put him on meds at 13 and stopped using David Pal, the key now is having 2 alarms set in his room (at least one that he can not reach from his bed) that he is responsible for turning off. The first alarm goes off 30min before he really has to get up, but that gets him out of the deep sleep. The second alarm goes off in time for him to get up, wash , dress and be ready for school within 1/2 hour. This gives him plenty of time to dawdle and do what ever dance he needs to without me having to scream 'you're gonna be late!' I do not miss the crazy mornings, it is a terrible way to start the day for the whole family!!! Be creative, there is some morning formula that will work! What was explained to me is that my son was in such a deep sleep no matter when I would go in that I was always startling him in some way, he was fighting without even knowing it! He is not doing it purposely..Good luck!!!

Reply
Mizsippy, Community Member
4/30/09 9:32am

I had that problem with my daughter. One thing the doctor did was put her on Trazadone to help her get a better night sleep. Before, even though she was asleep she was constantly moving, rocking and talking in her sleep. She was exerting so much energy during the night her body was not resting like it should have been. The Trazadone helped but she would still sometimes be defiant and angry and not do what she was supposed to do to get ready for school in the morning. We sat her down and told her that if she could not be at least corgial and follow the morning routine she would go to bed directly after dinner that night. After a few times of that she complies most mornings, even if she is in a bad mood. We have a very set routine for mornings and we follow through with the early bedtime if she doesn't comply. And once she is put to bed after dinner there is no contact again until the next morning.

This may help with your son.

Best of luck.

Reply
tsbittick, Community Member
4/30/09 9:35am

My daughter was doing the samething.I got to where I was afraid to speak to her first because i never knew what kind of mood she would be in. one dr added more meds the one that actually worked 20mg of Geodon was great untill she lost 26 pounds in a month and a half. the dr said she had bipolar disorder the depressed side of it and that was why she was so angry. then i got a second opinion... the new psyciatrist said because she was 13 that she may very well be depressed and angry, but that she was making a conciouse decision to be a brat!!!!!... She told me to take everything away from my girl including her bedroom door... only leave 4 sets of clothes and i was to choose what was left. And when she was good and got up in a good mood and respect ful that she could have one thing back at a time. Such as one pair of jeans or one pair of shoes or one video game system then she would have to earn a game ect....

stick to your guns it works i promise... You have to let them know that you are sick and tired of their behavior and it will not be tolerated.... and even if they are good for 1 week and have several things back, then decide to be bad again then take something that they have earnd back and take it away again... and so on. we did what the dr suggested and its been 4 months and we have a totally diffrent kid.. THat is the honest truth.. we have been going thru the bad moods and anger since she was 5 yrs. old.... please dont give up. I know you love your child because you are asking for help... If you dont like what one dr says get a second or third or even a fourth opinion this is your child, do whatever you have to do to make sure that your child grows up happy and healthy... as of today my girl is on one med a antidepressant called LEXAPRO 20mg. It works and she is thriving in school and at home....

she went from 8 meds to one med. Sometimes all you need is a diffrent aproach... Good Luck and GOD BLESS!!!!!!

Reply
Gayle, Community Member
4/30/09 9:43am

I am glad Lexapro worked for you - my grand daughter was put on it because of her moods and she got so much worse - she started cutting herself.  She is off of it; but still has her moods - think I am going to try the removing everything from her room and rewarding her good behavior - I think her biggest problem right now is she is spoiled and has learned this behavior will get her her way with  Grandpa.

 

Thanks

 

Gayle

Reply
Jeanette, Community Member
4/30/09 10:23am

My son used to be the same way try putting on music he likes to get up and dressed. give him reward make small goals in the morning say in ten min. if you get dressed you will earn 10 min of extra play time or earn a star towards a bigger reward like a new kids movie of his choice on the weekend just make the times.  You know some times being un medicated your child needs some off time just try hard to over look the small stuff and they will succeed it took me along time to adjust to my childs adhd and I tell you what they are different when not medicated and I tell you it is worth the effort to see their playful side if brought out in the right way How old is your son mine is 11 and 9? Maybe hes not sleeping well how does he fall alsleep to a tv or dark?

Reply
Debbi, Community Member
4/30/09 12:13pm

My son is not a morning person!  He used to do the same thing until he was told that it would not be tolerated - more than a few time-outs were needed.  Also,music helps (with constant reminders to keep the volume down).  He is very defiant until he eats.  The same thing happens during the day if he gets hungry.  Once he eats things are fine again.  Good luck!

Reply
Joyce Johnson, Community Member
4/30/09 4:02pm

I was having the same problem with my son (11) in the morning.  We tried everything and nothing worked.  His doctor put him on Zoloft (25mg) and he is much better in the morning.  We use to have major battles in the morning and now compare to what it use to be, it is now heaven.  Good luck!

Reply
Marsha Ray, Community Member
5/ 4/09 7:39am

How old is your son?  How long has he taken medication for ADHD?  My son is nearly 15 years old.  He has been on and off a variety of ADD medication for the past eight years.  Without medication, my son feels he can cope in school adequately with his work; however, he is aware of the fact that his grades suffer without his better attention.  Something he has always struggled with is the "angry" feeling he has when on medication.  He has always been very aware of the effects (positive and negative) ADD meds have had with him and he has always been very good at verbalizing them.  The angriness is the main reason he decided not to take ADD medication (at all) in the past year and a half.  Just this final quarter of his school year, he discussed with his therapist of trying a low dose of Ritalin for his detailed morning classes and then again, if needed for homework...once again, he is disappointed with the negative mood he then suffers.  Perhaps your son anticipates a similar negative response to his medication in the morning and isn't old enough or aware of the fact that that is possibly a component with "waking up defiant and angry".  Perhaps as well, for whatever reason, he isn't getting a good night's sleep...which of course can cause a person to wake feeling agitated and overwhelmed with the view of the long day.  If medication is used later in the day, it may very well not allow him to feel nice and sleepy at bedtime.  From personal experience, it's just awful feeling anxious to have my body settle at bedtime, especially aware of the fact I must awake in just a few short hours.  My feelings go out to you and your son.  It's a difficult time trying to balance it all out!  I really hope you have a seasoned doc and therapist you and your son work with!  Best of luck!  

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Kelly, Community Member— Last Modified: 10/20/10, First Published: 04/29/09